Introduction with a clinical question
Defining new-onset AF in critical illness (NAFCI)
Arguments for attempting rhythm control
Minimizing stroke & hemorrhage risks?
Reduced risk of future AF?
“Allowing patients to remain in AF for weeks to months will increase their risk for developing long-standing persistent AF”
– Bhave 2013
Strategy for cardioversion and maintence of sinus rhythm
|*Magnesium infusion protocol located here.|
 Act quickly
 Investigate and remove triggers if possible
 Cardiac magnesium infusion
Pharmacology: Amiodarone for cardioversion
Pharmacology: Amiodarone for maintenance of sinus rhythm
Safety of amiodarone
 Patients failing to cardiovert
Resolution of the case
- New-onset AF is common among critically ill patients, but very little is known about its treatment.
- New-onset AF correlates with increased stroke rate, ICU length of stay, and mortality. However, it is unknown whether AF causes increased mortality.
- Theoretical arguments favoring an attempt at rhythm control include improved cardiac function, reduced stroke risk, and reduced risk of persistent AF.
- Combining magnesium and amiodarone yields a high rate of cardioversion among new-onset AF.
- Although amiodarone has substantial long-term toxicity, short courses of intravenous amiodarone are well tolerated.
- (a) Prevention of thrombus formation in a patient with ongoing AF.
- (b) Resolution of existing thrombus prior to cardioversion (for a patient who has been in AF >48 hours, anticoagulation may be performed for 4 weeks prior to cardioversion)
- (c) Prevention of new thrombus formation aftercardioversion. AF causes an atrial tachymyopathy, so even after conversion to sinus rhythm the atria may not contract effectively for 1-2 weeks. Thus, for a patient who has been in AF >48 hours, anticoagulation is advisable following conversion to sinus rhythm.
Latest posts by Josh Farkas (see all)
- IBCC chapter & cast:Hypernatremia - February 21, 2019
- PulmCrit:Is pure RSI a failed paradigm in critical illness?The primacy of pressure - February 19, 2019
- IBCC chapter:Salicylate intoxication - February 14, 2019